Centro Studi GISED

Go to content
Change language  EN IT

Lyell’s syndrome - Stevens-Johnson syndrome - FAQ

Online Help

Lyell’s syndrome – Stevens-Johnson syndrome

Are mucosal-cutaneous reactions that can be idiomatic or otherwise induced by medicines. The skin and mucous membrane become painful and erythematous, followed by the ungluing of skin cells and mucous membrane. Both illnesses are potentially life-threatening a cause of multisystemic interest.

May Lyell's syndrome be the result of a treatment with allopurinol 150mg/die for 3 weeks? Thanks in advance Dr. (...)

Dear Colleague thanks for your note. The answer is yes. Allopurinol is among the drugs that involve a higher risk of Stevens-Johnson syndrome and Lyell's syndrome. The first events occur, generally, similar to other drugs, after 3-4 weeks of continuative use of the drug. Our group has initiated a genetic study of Lyell's syndrome and we are grateful to all who wish to report cases to our centre. Best Regards. Dr. Luigi Naldi - GISED coordinator

Since I read about the possibility of serious adverse drug reaction as Lyell's syndrome I haven't been able to not think about the risks related to take a drug. Often I suffer from tonsillitis and I treat with different antibiotics and anti-inflammatory and I would like to know if the reaction can also intervene with drugs, already used without consequences. I believe that a response could be useful to everyone that, rightly or not, is alarmed about this syndrome. Thank you for your kind attention.

Dear Madam, first of all, it must be remembered that Lyell's syndrome or toxic epidermal necrolysis is very very rare: one case/million population per year. So it is rarest than a serious car accident. Then it should be remembered as the risk affects almost exclusively drugs taken for the first time. For medicines whose consumption is ongoing for a long time, after the first 6-8 weeks, risk decreases considerably. In general, there are no drugs entirely free of risk and we must carefully weigh the benefits of taking a drug with potential risks. Best Regards. Dr. Luigi Naldi - GISED coordinator

Last update sep 28 2016  -  Centro Studi GISED  P.I. 02274270988 | Terms of use    Privacy    Credits

Back to content | Back to main menu
Facebook Twitter Google+ LinkedIn Email